We report a 36 year old woman of African origin with a background of HIV and previous AIDS defining pulmonary tuberculosis. The patient has been well on highly active anti-retroviral therapy (HAART) since May 2000. She presented in March 2001 with a four weeks history of fatigue, weight loss, palpitations, polyuria and weakness. Her mother had type 2 diabetes. There is no family history of thyroid disease. Examination showed a thyrotoxic state, a smooth diffuse goitre and proximal muscle weakness. Biochemical investigations confirmed:
1. Thyrotoxicosis (TSH <0.01 milliunits per litre, FT3 23.2 picomoles per litre (NR:3.7-6.5). An autoimmune profile showed antibodies to thyroid peroxidase (TPO 314 units per millilitre NR:1-60) and antibodies to TSH receptor (TSHRAb 34 units per millilitre NR:1-5).2. Diabetes mellitus (random plasma glucose 28 millimoles per litre), pancreatic islet antibodies were negative.3. Hypoadrenalism with a deficient short synacthen test (0 mins: <28 nanomoles per litre, 30 mins: 100 nanomoles per litre). ACTH was low (<20 nanograms per millilitre NR:10-50) and plasma renin activity was normal(2.3 picomoles per millilitre per hour NR:0.5-3.1). MRI of the adrenal glands showed no abnormality, adrenal antibodies were negative.The thyrotoxicosis is consistent with Graves disease. The diabetes has been managed with oral hypoglycaemic therapy. The hypoadrenalism is being investigated but does not appear primary in origin. Graves thyrotoxicosis is an unusual complication of HAART therapy. HAART is thought to incompletely reconstitute immune function of patients with HIV and in this case we postulate has precipitated autoimmune thyroid disease. The mechanism for this is not clearly understood but may involve loss of suppression of autoreactive T lymphocytes.
03 - 04 Dec 2001
Society for Endocrinology